Florida, 2017

Wildfire in Florida, March 22, 2017

March 22, 2017 · NWS JAX · 1 event in 1 county or zone

Long term rainfall deficits combined with above normal warmth and an early spring bloom contributed to dry fuels and favorable conditions for wildfires.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Long term rainfall deficits combined with above normal warmth and an early spring bloom contributed to dry fuels and favorable conditions for wildfires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 22, 1:28 PM EST, 32 minutes earlier.

Area forecast discussion, Mar 22, 1:28 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
228 PM EDT Wed Mar 22 2017

.NEAR TERM /Through Tonight/...
Mostly clear skies and warm temps this afternoon as cold
front moves across the area. Behind front, increasing
northeast surface flow will set up Tonight as strong high
pressure builds well north of the area. Satellite imagery is
showing development of low cloudiness well offshore. Model
guidance suggests this cloudiness will expand southwestward
over the coastal counties this evening...and further inland
later Tonight. May also be some coastal east of I-95 corridor
in ne FL. Consensus guidance shows little change in low temp
forecast for tonight...with mid 50s se GA...upr 50s- lwr 60s ne
FL. NE winds are likely to stay up in the 10-15 mph range well
inland...15-20 mph range near coast.

.SHORT TERM /Thursday thru Friday Night/...
Strong high pressure will build over Mid-Atlantic coast Thur
and move just offshore Fri...while strong upper ridge builds
over the southeastern U.S. Model guidance suggests coastal
showers may affect areas S of JAX Thursday through Friday in
enhanced onshore flow pattern. Cooler high temps Thursday...
65-70 se GA...upr 60s-lwr 70s ne FL...perhaps mid 70s Marion Co.
Slightly warmer Friday...with lwr-mid 70s across the area...
possibly upr 70s far western part of forecast area.

.LONG TERM /Saturday thru Wednesday/...
Strong central U.S. upper system Sat will lift NE and
pass well N of our region Sun. Cold front falls approaching
the area from the west late Sat falls apart on Sun...while
high pressure remains in control offshore of the mid-Atlantic
region. Model guidance suggests low probs for widely scattered
showers...possibly isolated t-storm Sunday and Mon. Continued
low POP for some areas Tue...but greater uncertainty Tue-Wed...
so primarily followed consensus guidance.

Above normal temps this period with high temps rising into the
lwr-mid 80s well inland...upr 70s coast with onshore flow...
and low temps in upr 50s well inland...lwr 60s coast.

&&

.AVIATION...VFR conditions with NW winds becoming more northerly
late today...may be gusty at times particularly coastal TAF sites.
Model guidance suggests potential for MVFR CIGs to develop over
coastal waters and spread inland over ne FL...show this after 06z
in TAFs. Also included VCSH in TAFs though best chance appears to
be KCRG/KSGJ.

&&

.MARINE...Maintaining SCA for waters into Friday for winds and/or
seas reaching criteria. Strong high pressure north of the waters
will increase NE to E flow late this afternoon into Friday. Some
decrease in winds with decreasing pressure gradient during the
weekend...but seas will be slow to decrease due to easterly swell.

.Rip Currents...Moderate risk this afternoon...high risk Thursday
with greater onshore component to the surface flow.

&&

.FIRE WEATHER...With onshore flow pattern developing and existing thru
weekend...min RH values should stay above critical values. Breezy
conditions expected through Thursday...with lighter winds thereafter.
Elevated dispersion values are forecast for the next few days.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  53  68  51  75 /  10  10   0   0
SSI  57  64  57  69 /  10   0  10  10
JAX  57  68  54  73 /  10  10  10  10
SGJ  61  69  59  72 /  30  20  10  10
GNV  58  72  54  76 /  10  10   0   0
OCF  61  74  54  77 /  10  20   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory until noon EDT Friday for Coastal waters
     from Altamaha Sound to Fernandina Beach FL out 20 NM-
     Coastal waters from Fernandina Beach to St. Augustine FL
     out 20 NM-Coastal waters from St. Augustine to Flagler
     Beach FL out 20 NM-Waters from Altamaha Sound GA to
     Fernandina Beach FL from 20 to 60 NM-Waters from Fernandina
     Beach to St. Augustine FL from 20 to 60 NM-Waters from St.
     Augustine to Flagler Beach FL from 20 to 60 NM.

&&

Wolf/Corless
Hazardous weather outlook, Mar 22, 8:23 AM EST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
923 AM EDT Wed Mar 22 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-230745-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
923 AM EDT Wed Mar 22 2017

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

A Small Craft Advisory will go into effect at 2 PM EDT this
afternoon for both near shore and offshore waters.

There is a Moderate Risk for Rip Currents at northeast Florida
beaches today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Thursday and beyond, moderate to high risk for Rip
Currents is expected for all beaches in southeast Georgia and
northeast Florida.

Thunderstorms are possible for the coastal waters on Thursday and
Thursday night. Thunderstorm chances return to southeast Georgia
and northeast Florida on Sunday and persist through Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Inland Nassau

When
March 22, 2:00 PM EST to 8:00 PM EST
Where
Inland Nassau forecast zone
Reported by
Official NWS Observations
Coordinates
30.611, -81.771 (the zone’s center; the record gives no point)

The wildfire broke out around 14:20 along Willis Lane in western Nassau County due to an illegal paper burn. Evacuations were ordered and 150 residents left. The fire was driven south through residential neighborhoods and horse farms. There were 2 homes destroyed and 8 that suffered damage from the fire. The fire burned about 250 acres by the evening of the start day. On March 23, the fire burned about 400 acres and was at 50% containment. By March 23, the fire was at 65% containment and County Road 119 remained closed as well as parts of County Road 121. A county shelter was opened. By March 26, the evacuation order was lifted. As of March 27, the fire burned 750 acres and was at 95% containment.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680217.